Current Women`s Health Reviews

John Yeh  
Harvard Medical School 
Department of Obstetrics and Gynecology
Massachusetts General Hospital
Boston, MA
USA

Back

Neonatal Withdrawal Reactions Following Late in Utero Exposure to Antidepressant Medications

Author(s): Salvatore Gentile.

Abstract:

Late in utero exposure to antidepressants has been suspected of compromising neonatal adaptation.

Objectives: To analyze published information on the risk of neonatal withdrawal phenomena associated with antidepressant use during late pregnancy.

Methods: Computerized searches on MEDLINE, PsycINFO, ENBASE, and Cochrane Library (up to October 2010) were performed for selecting literature information published in English and investigating the safety of antidepressants when used during late pregnancy (50 articles).

Results: Antidepressant treatment during late pregnancy may significantly increase the rate of neonatal discontinuation symptoms of various degree of severity.

Conclusions: Further, prospective, large cohort studies are needed to clarify whether such symptoms can be prevented by suspending antidepressant treatment within the final month before parturition.

Keywords: Pregnancy, antidepressants, perinatal complications, behavioral teratogenicity, TCAs

Order Reprints Order Eprints Rights & PermissionsPrintExport

Article Details

VOLUME: 7
ISSUE: 1
Year: 2011
Page: [18 - 27]
Pages: 10
DOI: 10.2174/157340411794474793